Start Submission Become a Reviewer

Reading: Polyuria in a patient on chronic lithium therapy: a case report and literature review

Download

A- A+
dyslexia friendly

Case Reports

Polyuria in a patient on chronic lithium therapy: a case report and literature review

Authors:

C. J. Subasinghe ,

Colombo South Teaching Hospital, LK
About C. J.
Department of Diabetes and Endocrinology
X close

L. D. Ranasinghe,

Colombo South Teaching Hospital, LK
About L. D.
Department of Diabetes and Endocrinology
X close

D. U. S. Bulugahpitiya

Colombo South Teaching Hospital, LK
About D. U. S.
Department of Diabetes and Endocrinology
X close

Abstract

Lithium (Li) has been associated with several forms of renal injury, the most prevalent being impaired urinary concentrating ability, which is reported in individuals on chronic lithium therapy. Lithium is the most common drug implicated in acquired nephrogenic diabetes insipidus (NDI). Prevalence of NDI correlates with the Li dose and the duration of therapy. Here we report an elderly male, presented with hypotonic polyuria while being on prolonged Li therapy for more than 20 years for bipolar affective disorder. Further evaluation confirmed the diagnosis of Li induced NDI as the aetiology for polyuria which responded to Li dose reduction and Thiazide therapy. Proper evaluation of a patient presenting with hypotonic polyuria with water deprivation followed by a desmopressin challenge is necessary before diagnosis, as therapy differs according to the type of the disease. Usually the concentration defect is at least partially reversible with drug discontinuation. Amiloride minimizes lithium accumulation in collecting tubule cells and is recommended for those patients, in whom Lithium therapy cannot be discontinued.

Sri Lanka Journal of Diabetes, Endocrinology and Metabolism 2015; 5: 34-37

How to Cite: Subasinghe, C.J., Ranasinghe, L.D. & Bulugahpitiya, D.U.S., (2010). Polyuria in a patient on chronic lithium therapy: a case report and literature review. Sri Lanka Journal of Diabetes Endocrinology and Metabolism. 5(1), pp.34–37. DOI: http://doi.org/10.4038/sjdem.v5i1.7271
Published on 10 Jul 2010.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus